Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Existence of discrete shock profiles of a class of monotonicity preserving schemes for conservation laws

Author: Haitao Fan
Journal: Math. Comp. 70 (2001), 1043-1069
MSC (2000): Primary 80A32, 35L65, 35L67
Published electronically: May 23, 2000
MathSciNet review: 1826576
Full-text PDF

Abstract | References | Similar Articles | Additional Information


When shock speed $s$ times $\Delta t/\Delta x$ is rational, the existence of solutions of shock profile equations on bounded intervals for monotonicity preserving schemes with continuous numerical flux is proved. A sufficient condition under which the above solutions can be extended to $-\infty <j<\infty $, implying the existence of discrete shock profiles of numerical schemes, is provided. A class of monotonicity preserving schemes, including all monotonicity preserving schemes with $C^{1}$ numerical flux functions, the second order upwinding flux based MUSCL scheme, the second order flux based MUSCL scheme with Lax-Friedrichs' splitting, and the Godunov scheme for scalar conservation laws are found to satisfy this condition. Thus, the existence of discrete shock profiles for these schemes is established when $s\Delta t/\Delta x$ is rational.

References [Enhancements On Off] (What's this?)

  • [EY] B. Engquist and Shih-Hsien Yu, Convergence of Lax-Wendroff scheme for piecewise smooth solutions with shocks, IMA preprint, (1995)
  • [F] Haitao Fan, Existence and uniquensss of traveling waves and error estimates for Godunov schemes of conservation laws, Math. Comp. 67 (1998) 87-109. MR 98h:65040
  • [Je] G. Jennings, Discrete shocks, Comm. Pure Appl. Math., 27 (1974) 25-37. MR 49:3358
  • [LX] Jiang-Guo Liu and Zhouping Xin, Nonlinear stability of discrete shocks for systems of conservation laws, Arch. Rational Mech. Anal., 125 (1993) 217-256. MR 95c:35166
  • [Ma] M. Mahwin, Topological degree methods in nonlinear boundary value problems, in CBMS Regional Conference Series in Mathematics, Am. Math. Soc., Vol. 40, Providence, 1979.
  • [Mi] D. Michelson, Discrete shocks for difference approximations to systems of conservation laws. Adv. Appl. Math., 5 (1984), 433-469. MR 86f:65159
  • [MR] A. Majda and J. Ralston, Discrete shock profiles for systems of conservation laws, Comm. Pure Appl. Math., 32 (1979) 445-482. MR 81i:35108
  • [TT] Tao Tang and Zhen-Huan Teng, The sharpness of Kuznetsov's $O(\sqrt {{\delta }x})$ $L^{1}$-error estimate for monotone difference schemes, Math. Comp. 64 (1995), 581-589. MR 95f:65176
  • [TZ] Zhen-Huan Teng and Pingwen Zhang, Optimal $L^{1}$-rate of convergence for the viscosity method and monotone scheme to piecewise constant solutions with shocks, SIAM J. Numer. Anal. 34 (1997), no. 3, 959-978. MR 98f:65094
  • [Yu] Shih-Hsien Yu, Existence of discrete shock profiles for the Lax-Wendroff scheme, preprint, 1995.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 80A32, 35L65, 35L67

Retrieve articles in all journals with MSC (2000): 80A32, 35L65, 35L67

Additional Information

Haitao Fan
Affiliation: Department of Mathematics, Georgetown University, Washington, DC 20057

Keywords: Discrete shock profile, discrete traveling wave, monotonicity preserving scheme, MUSCL scheme, conservation laws
Received by editor(s): October 23, 1998
Received by editor(s) in revised form: July 23, 1999
Published electronically: May 23, 2000
Additional Notes: Research supported by NSF Fellowship under Grant DMS-9306064.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society